Missouri, 2014

Hail and Damaging Wind in Missouri, May 9, 2014

May 9, 2014 · NWS LSX · 4 events in 4 counties and zones

A strong cold front moved through the region triggering showers and thunderstorms. Some of the storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering showers and thunderstorms. Some of the storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 9, 11:48 AM CST, 32 minutes earlier.

Area forecast discussion, May 9, 11:48 AM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1248 PM CDT Fri May 9 2014

.SHORT TERM:  (Through Late This Afternoon)
Issued at 330 AM CDT Fri May 9 2014

Lead short wave trof located near the KS/MO border at 07z will
continue to track northeast this morning. The large scale ascent
associated with this feature will be located east of the MS River
at 12z and exit the CWA before 14-15z, taking the majority of ongoing
showers with it. Present indications are there will then be some
downtime with little to no activity as the front pushes east and
becomes increasingly northeast-southwest oriented. Between 18-19z
scattered thunderstorms are expected to develop within a convergence
zone along/ahead of the boundary from south central MO into southwest
IL where SBCAPE of 1500-2500 J/KG will preside. West southwesterly
shear of 40+ kts suggests organized severe in the form of supercells
initially with hail as the main threat, however the orientation of
the shear parallel to the forcing suggests mergers and upscale
growth into a more linear mode by late afternoon/early evening. Highs
today will be cooler than yesterday, ranging from the lower 70s to
lower 80s.

Glass

.LONG TERM:  (Tonight through Thursday)
Issued at 330 AM CDT Fri May 9 2014

Ongoing storms from this afternoon will be located across far
southeast MO into southern IL at 00z and exit the CWA by mid-
evening. I am expecting dry conditions then for the remainder of
the night with the surface boundary becoming increasingly diffuse
and a lack of any low level convergence.

A stormy pattern will then take shape from Saturday into Monday.
There will be a northward surge of deep quality low level moisture
on Saturday as the surface boundary becomes better defined again
and retreats northward with strengthening low level flow. Heating
of this air mass and the eastward spread of steep mid level lapse
rates should yield a very unstable warm sector air mass on Saturday
afternoon. The main uncertainty is the impetus for convective
development. Little if any CIN is present by mid afternoon and a
very weak impulse aloft will be tracking across the region, so my
thoughts are that scattered storms will develop during the
afternoon in the vicinity of central MO. Shear will be more than
sufficient for organized severe. Guidance shows a broad swly LLJ
evolving on Saturday night with an elongated convergence zone from
KS into MO, so this activity may evolve into an eastward moving
MCS with yet another MCS developing upstream over KS and pushing
east as well.

Sunday into Sunday night the greatest focus for organized
convection including severe storms remains in a broad zone along
and ahead of the next slow moving cold front, mainly impacting
central/northeast MO and west central IL within our CWA. This
threat will shift eastward on Monday and Monday night across the
remainder of the CWA as the front moves slowly east.

Glass

&&

.AVIATION:  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1227 PM CDT Fri May 9 2014

Main concern for this afternoon is threat of TSRA in STL area, and
for details on this see specific KSTL section below. For KUIN and
KCOU, only expecting a few fair weather clouds aoa 3kft this
afternoon, with this cloudiness dissipating this evening followed
by another batch of high level clouds pushing into the region late
tonight and Saturday morning.

Specifics for KSTL:  Believe primary threat of storms will be S of
STL metro this afternoon as current activity over E Ozarks tracks
into S IL. However, cannot totally rule out some development
further north near frontal boundary...which appears to be near a
SPI to west of VIH line attm. While IFR cigs/vsbys are likely with
the most robust convection, outside of the storms expect clouds
aoa 5kft. Shortwave fueling this afternoon's storms should give
the front enough of an ewd kick on end the thunderstorm threat by
early this evening. Any clouds overnight and into Saturday morning
should be high level ci.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 9, 3:58 AM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
458 AM CDT FRI MAY 9 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
458 AM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF SOUTHEAST
AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON
AND EARLY THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL PERSIST ACROSS THE REGION
SATURDAY THROUGH MONDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE
SATURDAY THROUGH SUNDAY NIGHT CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

GLASS

In the hours before

Special weather statement, May 9, 9:54 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1054 AM CDT FRI MAY 9 2014

MOZ072-073-084-099-091645-
CRAWFORD MO-IRON MO-REYNOLDS MO-WASHINGTON MO-
1054 AM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON...
NORTHWESTERN REYNOLDS...IRON AND SOUTHERN CRAWFORD COUNTIES UNTIL
1145 AM CDT...

AT 1051 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM STEELVILLE TO 12 MILES
WEST OF HOUSTON...AND MOVING EAST AT 45 MPH.

SMALL HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  POTOSI...
  CHERRYVILLE...
  COURTOIS...
  VIBURNUM...
  MINERAL POINT...
  BIXBY...
  BUNKER...
  IRONDALE...
  OATES...

THESE STORMS WILL ALSO IMPACT DILLARD MILL HISTORIC SITE.

TRUETT
Special weather statement, May 9, 10:43 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1143 AM CDT FRI MAY 9 2014

MOZ072>074-084-099-091730-
CRAWFORD MO-IRON MO-REYNOLDS MO-ST. FRANCOIS MO-WASHINGTON MO-
1143 AM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON...ST.
FRANCOIS...NORTHERN REYNOLDS...IRON AND SOUTHEASTERN CRAWFORD
COUNTIES UNTIL 1230 PM CDT...

AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF COURTOIS TO 7 MILES SOUTH OF SALEM...AND MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  POTOSI...
  BONNE TERRE...
  LEADWOOD...
  DESLOGE...
  BISMARCK...
  FARMINGTON...
  COURTOIS...
  VIBURNUM...
  BIXBY...
  IRONDALE...

THIS LINE OF STORMS WILL ALSO IMPACT DILLARD MILL HISTORIC
SITE...ELEPHANT ROCKS STATE PARK...FORT DAVIDSON HISTORIC
SITE...JOHNSONS SHUT-INS STATE PARK...MISSOURI MINES HISTORIC
SITE...ST. JOE STATE PARK AND TAUM SAUK MOUNTAIN STATE PARK.

TRUETT
Special weather statement, May 9, 11:33 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1233 PM CDT FRI MAY 9 2014

MOZ074-075-091815-
ST. FRANCOIS MO-STE. GENEVIEVE MO-
1233 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS AND SOUTHERN STE.
GENEVIEVE COUNTIES UNTIL 115 PM CDT...

AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BELLEVIEW...OR 5 MILES SOUTHWEST OF
BISMARCK...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BISMARCK...
  FARMINGTON...
  KNOB LICK...
  WOMAC...
  COFFMAN...
  WEINGARTEN...
  ST. MARY...

THIS STORM WILL ALSO IMPACT HAWN STATE PARK...MISSOURI MINES HISTORIC
SITE AND ST. JOE STATE PARK.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 55 IN MISSOURI FROM EXIT 141 TO EXIT 143.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Special weather statement, May 9, 11:53 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 PM CDT FRI MAY 9 2014

MOZ084-099-091845-
IRON MO-REYNOLDS MO-
1253 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REYNOLDS AND IRON
COUNTIES UNTIL 145 PM CDT...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BUNKER...OR 19 MILES SOUTHEAST OF SALEM...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OATES...

THIS STORM WILL ALSO IMPACT JOHNSONS SHUT-INS STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA UNTIL 8 PM CDT. BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Local storm report, May 9, 12:08 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
108 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             FARMINGTON              37.78N  90.43W
05/09/2014  E0.25 INCH       ST. FRANCOIS       MO   FIRE DEPT/RESCUE

            REPORTED BY FARMINGTON FIRE AND RESCUE.

&&

FUCHS

The radar

The St Louis radar (KLSX), 114 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ste. Genevieve

When
May 9, 12:20 PM CST
Where
Ste. Genevieve County, Minnith
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.800, -90.050

Thunderstorm winds blew down several large trees. Also, an old barn was blown down.

Hail, Washington

When
May 9, 12:44 PM CST
Where
Washington County, 0.67 mi SSW of Potosi Wshngtn Co Ar to 0.62 mi SSE of Mineral Pt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.921, -90.735

Hail, St. Francois

When
May 9, 4:30 PM CST to 4:34 PM CST
Where
St. Francois County, 0.81 mi N of Farmington Arpt to Farmington
Measured
1 in hail
Reported by
Public
Coordinates
37.761, -90.447

Hail, Madison

When
May 9, 6:20 PM CST
Where
Madison County, 0.9 mi NNW of Slabtown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.593, -90.334

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521256, 521257, 521259, 521260.